Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 98, NWS Lincoln, IL

September 5, 2014Peoria County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Sep 5, 2014, 4:20 PM CDT for Peoria County, Tazewell County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2014, 4:20 PM CDT (21:20 UTC)
Expired
Sep 5, 2014, 5:00 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Peoria County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1162 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WUUS53 KILX 052120
SVRILX
ILC143-179-052200-
/O.NEW.KILX.SV.W.0098.140905T2120Z-140905T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
420 PM CDT FRI SEP 5 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PEORIA COUNTY IN CENTRAL ILLINOIS...
  NORTHERN TAZEWELL COUNTY IN CENTRAL ILLINOIS...

* UNTIL 500 PM CDT

* AT 418 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLASFORD...
  AND MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  PEKIN...SOUTH PEKIN...BARTONVILLE...MARQUETTE HEIGHTS...CREVE
  COEUR...TREMONT...EAST PEORIA...MORTON...WASHINGTON...DEER CREEK...
  MACKINAW...KINGSTON MINES...MAPLETON...POWERTON...PEORIA
  INTERNATIONAL AIRPORT...NORTH PEKIN AND GROVELAND.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 93 AND 108.

THIS INCLUDES INTERSTATE 155 BETWEEN MILE MARKERS 25 AND 31.

THIS INCLUDES INTERSTATE 474 BETWEEN MILE MARKERS 5 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4062 8933 4061 8927 4054 8927 4043 8985
      4044 8987 4047 8989 4050 8988 4051 8987
      4062 8987 4075 8943 4075 8933
TIME...MOT...LOC 2120Z 252DEG 26KT 4054 8979

HAIL...1.00IN
WIND...60MPH

$$

BAK
3 follow-up statements
424 
WWUS53 KILX 052129
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
429 PM CDT FRI SEP 5 2014

ILC143-179-052200-
/O.CON.KILX.SV.W.0098.000000T0000Z-140905T2200Z/
PEORIA IL-TAZEWELL IL-
429 PM CDT FRI SEP 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
TAZEWELL AND SOUTH CENTRAL PEORIA COUNTIES UNTIL 500 PM CDT...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLASFORD...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
PEKIN...SOUTH PEKIN...BARTONVILLE...MARQUETTE HEIGHTS...CREVE
COEUR...TREMONT...EAST PEORIA...MORTON...DEER CREEK...WASHINGTON...
MACKINAW...POWERTON...PEORIA INTERNATIONAL AIRPORT...NORTH PEKIN AND
GROVELAND.

INTERSTATE 74 BETWEEN MILE MARKERS 93 AND 108.

INTERSTATE 155 BETWEEN MILE MARKERS 24 AND 31.

INTERSTATE 474 BETWEEN MILE MARKERS 6 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4075 8933 4062 8933 4061 8927 4054 8927
      4045 8978 4062 8984 4075 8943
TIME...MOT...LOC 2129Z 252DEG 26KT 4056 8971

HAIL...1.00IN
WIND...60MPH

$$

BAK
074 
WWUS53 KILX 052147
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
447 PM CDT FRI SEP 5 2014

ILC143-179-052200-
/O.CON.KILX.SV.W.0098.000000T0000Z-140905T2200Z/
PEORIA IL-TAZEWELL IL-
447 PM CDT FRI SEP 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
TAZEWELL AND SOUTH CENTRAL PEORIA COUNTIES UNTIL 500 PM CDT...

AT 442 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MARQUETTE
HEIGHTS...AND MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
TREMONT...EAST PEORIA...MORTON...WASHINGTON...DEER CREEK...MACKINAW
AND GROVELAND.

INTERSTATE 74 BETWEEN MILE MARKERS 93 AND 108.

INTERSTATE 155 BETWEEN MILE MARKERS 25 AND 31.

INTERSTATE 474 BETWEEN MILE MARKERS 6 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4075 8933 4062 8933 4061 8927 4054 8927
      4048 8961 4066 8972 4075 8943
TIME...MOT...LOC 2147Z 252DEG 26KT 4060 8955

HAIL...1.00IN
WIND...60MPH

$$

BAK
408 
WWUS53 KILX 052156
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
456 PM CDT FRI SEP 5 2014

ILC143-179-052206-
/O.EXP.KILX.SV.W.0098.000000T0000Z-140905T2200Z/
PEORIA IL-TAZEWELL IL-
456 PM CDT FRI SEP 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TAZEWELL AND
SOUTH CENTRAL PEORIA COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 4075 8933 4062 8933 4061 8927 4054 8927
      4048 8961 4066 8972 4075 8943
TIME...MOT...LOC 2156Z 252DEG 26KT 4062 8947

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:00 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Sep 5, 3:00 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT Fri Sep 5 2014

.SHORT TERM...(Tonight)
ISSUED AT 259 PM CDT FRI SEP 5 2014

Cold front moving into the Illinois River Valley this afternoon with
plenty of warm and moist air ahead of it.  CAPEs ahead of the
boundary are in excess of 4000 J/kg, but shear is minimal and the cu
field has not yet responded to a lot of the heat of the day.  Most
of the activity associated with the boundary is actually well behind
it, co-located with the best shear, but little in the way of CAPE.
The activity that initiated along boundary just to the north is
actually far more diurnally supported as it races out ahead of it.
Convection will have plenty of PW to work with in the column should
any storms develop, resulting in high precip and a threat for some
precip loading/small microbursts and associated damaging winds.  So
far, remaining in the Slight Risk, but just outside a watch.
Updating the pops to increase invof the boundary through sunset,
then spreading out a bit more after sundown as the boundary moves
through the region overnight.  Temperatures starting to drop at GBG,
so the temp curve tonight will vary a bit from diurnal and the lows
will vary somewhat nw of the Illinois River Valley should any clear
pockets develop.  But llvl moisture hanging around quite a bit with
the precip behind the front should prevent too much of a drop.

&&

.LONG TERM...(Saturday through Friday)
ISSUED AT 259 PM CDT FRI SEP 5 2014

The cold front will be clear of the forecast area by Saturday
morning. This should take most of the precipitation risk with it.
However, have maintained some morning showers south of I-70, as much
of the precipitation with this front will be on the cool side of the
front with the better upper forcing. Aside from the slight morning
risk of rainfall in our southeast counties, the balance of the
weekend into early next week will offer quiet and cooler than normal
weather as Canadian high pressure builds into the area.

From Tuesday through the end of the period the relatively zonal flow
across the lower 48 will trend increasingly cyclonic as troffing
develops. Model agreement of the disturbances in this developing
trof is not that great as far as specifics. However, there is
general agreement that Tuesday-Thursday will feature periodic
showers/storms and remain cooler than normal. It also appears that a
much cooler area of high pressure will help dry things out by
Friday, with high temperatures by then possibly not making it out of
the 60s for at least a day or two.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1250 PM CDT FRI SEP 5 2014
Only some small timing adjustments to the timing of the frontal
boundary this afternoon as the cold front develops some showers
and thunderstorms along the boundary. Some minor adjustments will
likely be necessary as the front is slow to develop showers,
though there is more than enough moisture in the boundary layer.
Chance that the storms will initialize somewhere between the
Illinois River Valley and a line btwn BMI and SPI... so PIA may
end up behind the best chances for TS. That being said, showers
well to the west still getting enough convection to have some
thunder, so it will remain a VCTS mention for now. Time Heights
keeping llvl moisture in place through the overnight and not
clearing quickly, so low cigs...dropping to MVFR in the north for
now...but may need to expand that to the southern terminals should
enough rainfall accumulate.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...BAK
AVIATION...HJS
Hazardous weather outlook, Sep 5, 11:22 AM CDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT FRI SEP 5 2014

ILZ027>031-036-037-040-041-047-061630-
CASS-FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1122 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS CENTRAL ILLINOIS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONTAL
BOUNDARY WITH A FEW STORMS CAPABLE OF PRODUCING GUSTY WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING INTO EARLY THIS EVENING. AT THIS
TIME...IT APPEARS THE THREAT FOR ORGANIZED SEVERE STORMS WILL BE
TO THE EAST AND SOUTH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A MUCH COOLER AND DRIER AIR MASS INVADES THE AREA THIS
WEEKEND...IT APPEARS A RATHER ACTIVE WEATHER PERIOD WILL BE SETTING
UP AGAIN ACROSS CENTRAL ILLINOIS NEXT WEEK WITH THE NEXT CHANCE FOR
THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
REPORTS OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED FROM OUR
SPOTTERS.

ILZ038-042>046-048>057-061>063-066>068-071>073-061630-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-LOGAN-MACON-MCLEAN-MENARD-
MORGAN-MOULTRIE-PIATT-RICHLAND-SANGAMON-SCOTT-SHELBY-VERMILION-
1122 AM CDT FRI SEP 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL SLOWLY MAKE ITS WAY ACROSS CENTRAL ILLINOIS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ALONG THE FRONTAL
BOUNDARY WITH STORMS CAPABLE OF PRODUCING GUSTY WINDS...HEAVY
RAINFALL AND FREQUENT LIGHTNING INTO EARLY THIS EVENING. THERE
WILL BE A SLIGHT CHANCE FOR SEVERE WEATHER WITH THE STORMS THIS
EVENING. THE MAIN THREAT FOR THESE STORMS WILL BE DAMAGING
WINDS...AND POSSIBLY LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A MUCH COOLER AND DRIER AIR MASS INVADES THE AREA THIS
WEEKEND...IT APPEARS A RATHER ACTIVE WEATHER PERIOD WILL BE SETTING
UP AGAIN ACROSS CENTRAL ILLINOIS NEXT WEEK WITH THE NEXT CHANCE FOR
THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 4 PM TO 9 PM. ALSO...ANY REPORTS
OF FLOODING OR STRONG WINDS WOULD BE APPRECIATED FROM ANY OF OUR
SPOTTERS.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:14 PM CDTSevere Thunderstorm WarningILXCass, Schuyler46 min
Sep 5, 5:00 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard45 min
Sep 5, 5:34 PM CDTSevere Thunderstorm WarningILXLogan, Sangamon41 min
Sep 5, 6:24 PM CDTSevere Thunderstorm WarningILXMacon27 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.